Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 137, NWS Aberdeen, SD

July 7, 2020Hughes County, Stanley County, Sully County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 7, 2020, 10:48 PM CDT for Hughes County, Stanley County, Sully County, South Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2020, 10:48 PM CDT (03:48 UTC)
Expired
Jul 7, 2020, 11:30 PM CDT
In force
42 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hughes County, SD, Stanley County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 181 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 8:17 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
567 J/kg
Mixed-layer CIN
-367 J/kg
Mixed-layer LCL
1705 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 6:26 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 7, 6:26 PM CDT, 4 hours 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
626 PM CDT Tue Jul 7 2020

.UPDATE...
Issued at 623 PM CDT Tue Jul 7 2020

No major changes planned to the current forecast this evening.
Showers and thunderstorms are moving into southwest SD but are
having trouble as they try to push out of the hills. Still expect
some development over the next few hours.

&&

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 226 PM CDT Tue Jul 7 2020

Rain chances and possible svr weather are the main issues in the
short range. Upper level energy currently moving through the Pacific
NW will eject north into SC Canada through tonight, with a sfc
boundary heading east across the CWA. A sfc wave is expected to form
near the Black Hills toward evening, and then move northeast toward
central ND overnight. Aloft a pretty stout EML is expected to advect
northeast over the CWA, with H7 temps nearing +12C or greater. This
EML could provide for a decent cap across the region. Latest CAMS
seem to be leaning in this direction, with them only forming
isolated convection overnight, and mainly out ahead of the advancing
sfc wave over the northern part of SD. Meanwhile, ensemble CAM data
indicates that W ND and perhaps even NW SD will see the most
favorable deep layer shear as wave moves over that area tonight. For
Wednesday the sfc boundary slides east into the I29 corridor by late
afternoon. Thus expect most of the convection Wednesday
afternoon/evening to be over in that area. Deep layer shear looks
pretty good Wed aftn/eve, but LL shear is fairly weak with not much
of a LLJ expected into the evening. Still, some severe storms remain
possible along the SD/MN border area where moderate to strong
instability is progged per MLCAPE values climbing above 3k J/kg with
diabatic heating. Lastly, model blend temperatures look appropriate
through Wednesday.

.LONG TERM...(Thursday through Tuesday)
Issued at 226 PM CDT Tue Jul 7 2020

At 12z Thursday, there will be zonal flow aloft across the High
Plains along with an associated lee of the Rockies sfc low/trough, a
broad/low amplitude and stagnant upper-level ridge across the
Southwestern and South Central US, a few progressive shortwaves
across the far Northern US/Southern Canada, and upper-level
diffluence across the Upper Midwest. This upper-level atmospheric
arrangement will remain largely unchanged until the weekend, when an
amplification of the ridge is forecast. The implication for our CWA
is near normal sfc temperatures until Sunday (above average Sun-
Mon), a steady northward flow and eventual pooling of Gulf moisture
thus muggy conditions, and occasional thunderstorm chances. Given
the generally favorable instability/shear conditions inherent to
this pattern, thunderstorms would have the opportunity to become
strong to severe at times (the CIPS analog-based severe probability
guidance seems in-line with this idea as well with some elevated
percentages). As for timing of the shortwaves, which will be
providing the forcing for ascent/support for convection, long-range
models point towards Friday evening and again early next week. Will
need more time for refinement of the details.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 623 PM CDT Tue Jul 7 2020

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are expected with breezy southeast winds shifting
to the northwest by the end of the period.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...TDK
LONG TERM...Lueck
AVIATION...Wise
Hazardous weather outlook, Jul 7, 3:01 PM CDT, 7 hours 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
301 PM CDT Tue Jul 7 2020

SDZ003>007-009>011-015>019-033>037-045-048-051-082015-
Corson-Campbell-McPherson-Brown-Marshall-Walworth-Edmunds-Day-Dewey-
Potter-Faulk-Spink-Clark-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-
Buffalo-
301 PM CDT Tue Jul 7 2020 /201 PM MDT Tue Jul 7 2020/

This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated storms are possible this evening. Hail and strong winds are
the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

MNZ039-046-SDZ008-020>023-082015-
Traverse-Big Stone-Roberts-Codington-Grant-Hamlin-Deuel-
301 PM CDT Tue Jul 7 2020

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated storms are possible this evening. Hail and strong winds are
the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few severe storms are possible Wednesday afternoon and evening.
Hail and wind will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

In the hours before

Special weather statement, Jul 7, 8:43 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
743 PM MDT Tue Jul 7 2020

SDZ033-080230-
Stanley SD-
743 PM MDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL STANLEY COUNTY UNTIL
830 PM MDT...

At 743 PM MDT, Doppler radar was tracking a strong thunderstorm over
Brown Church, or 34 miles northeast of Philip, moving northeast at 30
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sansarc, Brown Church and Hayes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight MDT for
central South Dakota.

LAT...LON 4434 10117 4434 10116 4450 10116 4471 10114
      4472 10113 4449 10067 4426 10113 4429 10117
TIME...MOT...LOC 0143Z 220DEG 25KT 4436 10113

Dye

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:43 PM CDTSpecial Weather StatementABRStanley47 min
Jul 7, 11:57 PM CDTSpecial Weather StatementABRFaulk33 min
Jul 8, 8:31 AM CDTRiver Flood WarningABRSpink6 days

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.